Breast Cancer Home > Faslodex and Depression
Is there a connection between Faslodex and depression? Clinical studies show that up to 5.7 percent of women taking it reported depression as a side effect. However, it is difficult to tell whether depression is due to Faslodex, other factors, or a combination of both. Therefore, if you are taking Faslodex and depression symptoms occur, talk to your healthcare provider. He or she can recommend treatment options or may suggest counseling.
Faslodex and Depression: An OverviewSeveral side effects are possible for women taking Faslodex® (fulvestrant), and depression may be one of them.
Clinical studies have shown that up to 5.7 percent of women taking the drug reported depression as a side effect. This data comes from clinical trials that extensively studied Faslodex in thousands of people and documented its side effects. The challenge with Faslodex and depression, however, is that given how rarely depression is reported with the drug and how common it is within the general population (particularly in women with breast cancer), it is difficult to tell whether depression is caused by Faslodex, other factors, or a combination of both.
Faslodex and Depression: Understanding Clinical TrialsBefore most medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always carefully documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
However, sometimes, it is unethical to not treat a condition. This is the case in cancer studies. Because it would be unethical to not treat breast cancer, Faslodex cannot be compared to a placebo ("sugar pill"). Therefore, it is difficult to tell if a side effect is due to Faslodex, other factors, or a combination of both.